Increased HDL-C predicts hyponatraemia in hypertensive patients
Elevated high-density lipoprotein cholesterol (HDL-C; ≥62 mg/dL) is a strong predictor hyponatraemia, according to a study, adding that hypertensive patients with elevated HDL-C must be checked intently for hyponatraemia when treated for hypertension.
“Our study suggests that drugs susceptible to cause hyponatraemia should be used with extra caution in patients with elevated HDL-C,” researchers said. “For those patients, we suggest that thiazides should not be the first drug of choice to treat hypertension, and when a diuretic treatment is needed, it should be started with low doses, while closely monitoring sodium levels.”
Using machine learning and multivariable Cox proportional hazard models, baseline demographic, clinical and laboratory data from the 9,361 participants of the Systolic Blood Pressure Intervention Trial (SPRINT) were examined to identify risk factors and adverse events, which could be attributed to hyponatraemia (serum sodium ≤130 mEq/L).
The investigators confirmed the results in the independent National Health and Nutrition Examination Survey (NHANES) cohort between 2005 and 2010 (n=16,501).
Elevated baseline HDL-C was found to be a risk factor of future hyponatraemia. SPRINT participants with baseline HDL-C levels in the highest quintile (hazard ratio [HR], 2.8; 95 percent CI, 2.2 to 3.7; p<0.001) had significantly increased hyponatraemia events, which were also associated with treatment-related serious adverse events (HR, 1.6; 1.3 to 2.1; p<0.001). [Am J Med 2017;130:1324.e7–1324.e13]
Moreover, the association between HDL-C and hyponatraemia was confirmed in the NHANES cohort (HR, 2.5; 1.7 to 3.7; p<0.001).
“[W]e further identified, for the first time, that elevated HDL-C is a key marker of increased risk for hyponatraemia in both male and female patients,” researchers said. “This finding, which was initially revealed by analysing data from the SPRINT study participants, was further corroborated in the NHANES cohort, which includes normotensive [participants] as well.”
Several drugs are also associated with hyponatraemia, especially when combined with thiazides. Some of these include selective serotonin reuptake inhibitors and carbamazepine. [Epilepsia 2004;45:879; Am J Med Sci 2004;327:109–111]
“By performing multivariable logistic models for hyponatremia using drug usage information from the NHANES study, we found significant effects for many of the known drug associations,” researchers said. “It is noteworthy that in these models, elevated HDL-C remained significantly associated with hyponatremia even after adjustment for all drugs found to be associated with hyponatremia.”
One of the major side effects of diuretic treatment in hypertensive patients is hyponatraemia, which may be asymptomatic but is associated with increased morbidity and may be life-threatening. [Clin Nephrol 2015;84:75–85; Clin J Am Soc Nephrol 2015;10:2268–2278; Int Urol Nephrol 2015;47:1977–1983; Am J Med 2013;126:1127–1137.e1; Kidney Int 2013;83:700–706; Int J Clin Pract 2008;62:1572–1580; Medicine (Baltimore) 2015; 4: 1422; Clin Kidney J 2014;7:156–160]
“The exact mechanism by which thiazide diuretics induce hyponatremia is not completely understood, but it has been suggested to be related to increased water intake and over-secretion of arginine vasopressin (antidiuretic hormone),” researchers explained. [Am J Physiol Renal Physiol 2011;300:F433–F440; J Hum Hypertens 2002;16:631–635; Ann Intern Med 1989;110:24–30; Am J Med 2011;124:1064–1072; J Hypertens 2015;33:627–633]